Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 222, NWS Goodland, KS

July 15, 2017Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 15, 2017, 1:26 PM MDT for Dundy County, Hitchcock County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 1:26 PM MDT (19:26 UTC)
Expired
Jul 15, 2017, 2:15 PM MDT
In force
49 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 88 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

605 
WUUS53 KGLD 151926
SVRGLD
NEC057-087-152015-
/O.NEW.KGLD.SV.W.0222.170715T1926Z-170715T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
126 PM MDT SAT JUL 15 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Hitchcock County in southwestern Nebraska...
  Southeastern Dundy County in southwestern Nebraska...

* Until 215 PM MDT/315 PM CDT/

* At 125 PM MDT/225 PM CDT/, a severe thunderstorm was located 6
  miles east of Benkelman, moving north at 5 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Public. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Benkelman and Max. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4021 10122 4000 10129 4000 10164 4021 10164
TIME...MOT...LOC 1925Z 187DEG 5KT 4002 10142 

HAIL...1.25IN
WIND...<50MPH
 
$$

024
2 follow-up statements
699 
WWUS53 KGLD 151954
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
154 PM MDT SAT JUL 15 2017

NEC087-152004-
/O.CAN.KGLD.SV.W.0222.000000T0000Z-170715T2015Z/
Hitchcock NE-
154 PM MDT SAT JUL 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HITCHCOCK COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4000 10132 4000 10164 4015 10164 4015 10132
TIME...MOT...LOC 1954Z 137DEG 9KT 4006 10162 4005 10141 

$$

NEC057-152015-
/O.CON.KGLD.SV.W.0222.000000T0000Z-170715T2015Z/
Dundy NE-
154 PM MDT SAT JUL 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR SOUTHEASTERN DUNDY COUNTY...

At 154 PM MDT, severe thunderstorms were located along a line
extending from 4 miles west of Benkelman to 11 miles southwest of
Stratton, moving northwest at 10 mph.

HAZARD...Half dollar size hail. 

SOURCE...Public. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Benkelman and Max. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4000 10132 4000 10164 4015 10164 4015 10132
TIME...MOT...LOC 1954Z 137DEG 9KT 4006 10162 4005 10141 

HAIL...1.25IN
WIND...<50MPH
 
$$

024
336 
WWUS53 KGLD 152012
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
212 PM MDT SAT JUL 15 2017

NEC057-152021-
/O.EXP.KGLD.SV.W.0222.000000T0000Z-170715T2015Z/
Dundy NE-
212 PM MDT SAT JUL 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUNDY COUNTY WILL
EXPIRE AT 215 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

LAT...LON 4000 10132 4000 10164 4015 10164 4015 10132
TIME...MOT...LOC 2011Z 187DEG 5KT 4008 10162 4007 10141 

$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 11:40 AM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 15, 11:40 AM MDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1140 AM MDT Sat Jul 15 2017

.SHORT TERM...(Today through Monday night)
Issued at 410 AM MDT Sat Jul 15 2017

Today-tonight...models over the past few days have done rather poor
with the handling of precipitation and temperatures as they're
producing more cloudiness compared to reality which has caused poor
temperature forecasts as well.

Todays model runs are suggesting that an upper low and blob of
moisture in the 700-500mb layer (precipitable water values around
1.5 inches) across the far west and southwest portions of our area
back into south central and southeast Colorado will lift northeast
under an upper level low pressure area toward the Colorado front
range and perhaps the western 1/4 to 2/3 of our area today drifting
slowly east northeast into all but the far northeast and eastern
parts of our area tonight. Am hesitant to go too high with
precipitation chances but at least now we have a possible trigger
with the upper low. Most of the model qpf is clustered in the same
areas with main question being increases and decreases in pops as
spokes of energy and moisture move across the area. Have capped pops
at 50% as a start and day shift may need to increase or decrease at
times. With the high moisture content the primary concern will be
locally heavy rainfall and possible flash flooding. Areas west of a
line from roughly Benkelman to Hoxie.

Currently going with high temperatures in the upper 70s to mid 80s
in far eastern Colorado with mid 80s to low 90s elsewhere. Low
temperatures in the upper 50s to around 60 in far eastern Colorado,
low to mid 60s elsewhere.

Sunday-Sunday night...plume of 700-500mb moisture is now forecast to
continue slowly lifting east and northeast through the day (model
runs two days ago had it moving south) then a bit more slowly east
during the night with drier air aloft moving into far eastern
Colorado. Locally heavy rainfall is the primary threat. High
temperatures in the low to mid 80s for far eastern Colorado, mid 80s
to low 90s elsewhere. Low temperatures in the upper 50s to upper 60s
from west to east. High temperature forecast confidence fairly low
given possibilities of cloud cover and precip under the upper low.

Monday-Monday night...forecast area looks to be dry as drier air
aloft covers the area. Main question will be how warm/hot it gets.
ECMWF/GFS show stronger warming compared to the NAM. Blending the
three model 850mb temperatures suggests highs in the mid 90s to
around 100. Have tweaked temperatures up in a few places as a
result. Low temperatures in the low to mid 60s in far eastern
Colorado, mid 60s to low 70s elsewhere.

.LONG TERM...(Tuesday through Friday)
Issued at 139 AM MDT Sat Jul 15 2017

The extended period will have a strong ridge in place over the
region. This will keep temperatures hot from the low to upper 90s,
with Wednesday potentially seeing the low 100s in the northern CWA
counties. AS far as precipitation chances go, the first 3 days of
the period will have off and on chances. Severe storms are not
expected at this time. Come Friday things may change. The models
have slowed down the past few days and now the precipitation chances
are showing to return over the entire region at the end of the
period. There will be moisture being pumped up from the desert
southwest, a shortwave moving over the region, as well as a cold
front coming in from the north will aid in precipitation chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1126 AM MDT Sat Jul 15 2017

For KGLD...Showers and thunderstorms will begin to form in and around
KGLD going through the afternoon. Primary concern will be 20Z-23Z
when thunderstorms could produce some lowered visibilities due to
heavy rain. Storms should wane after sundown and be out of the
area by midnight. VFR conditions expected through the period.

For KMCK...VFR conditions will prevail through the period. Dry
conditions with a few passing clouds continuing through the
overnight. Winds stay light and variable.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...CLT
AVIATION...SME
Hazardous weather outlook, Jul 15, 10:51 AM MDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1051 AM MDT Sat Jul 15 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1051 AM MDT Sat Jul 15 2017 /1151 AM CDT Sat Jul 15 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A very moist airmass will persist as an upper level system slowly
moves across the region from west to east today and tonight. Showers
and thunderstorms are possible, with the primary threat being
locally heavy rainfall which may cause flash flooding. A few stronger
storms may be capable of producing large hail up to one inch and
strong winds this afternoon and evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Showers and thunderstorms will continue to be possible through Sunday
night, with locally heavy rainfall the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.
Reports of heavy rainfall or flooding would also be appreciated.

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.